Texas, 2019

Hail in Texas, June 16, 2019

June 16, 2019 · NWS SJT · 9 events in 6 counties and zones

A dryline interacting with an upper level disturbance and plenty of moisture triggered severe thunderstorms across West Central Texas. These storms produced golfball to hen egg size hail across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A dryline interacting with an upper level disturbance and plenty of moisture triggered severe thunderstorms across West Central Texas. These storms produced golfball to hen egg size hail across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 16, 11:55 AM CST, 54 minutes earlier.

Area forecast discussion, Jun 16, 11:55 AM CST, 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
1255 PM CDT Sun Jun 16 2019

.AVIATION...
/18Z TAFS/

The primary aviation concern is timing and impacts of
thunderstorms this afternoon into tonight.

Cloud cover over much of our area south of Interstate 20 is
slowly breaking up. Ceilings will climb above 3000 ft at
our southern terminals early this afternoon. An east-west
surface boundary is located across the Big Country north of
Abilene, and is moving slowly south. Radar and satellite imagery
show that thunderstorms have begun to develop along and just
north of this surface boundary. The airmass over West Central
Texas is already strongly unstable, and further destabilzation
will occur this afternoon ahead of the aforementioned boundary.
Ahead of this boundary, winds are from the south.

Thunderstorms will continue to intensify and develop along this
boundary as it progresses south this afternoon and evening.
Strong/damaging wind gusts and large hail are possible.
Visibility and ceiling reductions are likely in the heavy rain
accompanying the storms. The HRRR looks to have the better handle
on developing convection early this afternoon. Leaning toward its
timing, initial expectations are for storms in the KABI vicinity
around 19Z, and at KSJT 23Z- 00Z. KJCT could be affected 02Z-03Z.
Will monitor radar tends and adjust for timing/ impacts as needed.

Late tonight, thunderstorms should all be south of our TAF sites
by 09Z if not sooner. Low cloud development and expansion is
expected over much of our area early Monday morning, and carrying
MVFR ceilings at our TAF sites. Low cloud field should breakup
by mid-to-late morning.

19

&&

.PREV DISCUSSION... /issued 625 AM CDT Sun Jun 16 2019/

AVIATION...
/12Z TAFS/

MVFR ceilings this morning should improve to VFR by around 15Z or
so. Otherwise, southerly winds will increase with some gusts to
25KT possible this afternoon. By 00Z, thunderstorms will start
developing, which may impact most or all TAF sites. Rapid wind
shifts and downbursts will be possible with this activity. For
now, we have gone with just VCTS to show potential, and will
refine timing with the next TAF set.

SK

PREV DISCUSSION... /issued 338 AM CDT Sun Jun 16 2019/

SHORT TERM...
(Today and Tonight)

Early this morning, a stationary boundary was located over northwest
Texas, while a 500mb low & likely an MCV was located over the OK and
TX Panhandles.  These ingredients were driving a severe MCS across
much of Oklahoma and north central Texas.  In addition, this
activity produced a significant outflow boundary that has parked
itself roughly along the I-20 corridor.  The dryline was located
from just south of Roswell to near Presidio. Temperatures were
generally in the 70s as of 3AM, with dewpoints in the 60s.

Patchy morning stratus should burn off by mid-morning, and southerly
winds will once again pick up across the area. 850mb temperatures
should range from 18-23 deg C, which should allow daytime highs to
reach the mid to upper 90s, depending on cloud cover.  However, the
main event appears to be another round of thunderstorms expected
later this evening.  Both the NAM and GFS show a fairly stout cap in
place across West Central Texas, and MUCAPE values should reach
around 4000-5000 J/kg by late this afternoon.  Some isolated showers
and/or t'storms will be possible in places where the cap breaks
early, but the best chance will be when a 500mb shortwave moves
through west Texas right around 00Z. At that time, activity will
likely develop along what is left of the aforementioned outflow
boundary and move southeastward. Models are also showing the dryline
nosing its way into the Concho Valley late this afternoon, which may
also help to initiate thunderstorms. The SPC Day 1 Outlook has much
of the area under a Slight Risk, favoring much of the Big Country
and Concho Valley with a wind and hail threat.  This is consistent
with several Hi-Res models, which show widespread convection
exploding after 00Z, possibly developing into an MCS over the Hill
Country later in the evening.  For this reason, PoPs were increased
to 40-50 percent in this area tonight.

SK

LONG TERM...
(Monday through Saturday)

Unstable air mass will continue across the area for Monday and
Tuesday. Despite some ridging aloft working its way into the area,
at least a few diurnal afternoon and evening thunderstorms are
possible each day. Will continue the slight chance to chance POPS
in place across most of West Central Texas. A more summer-like
pattern then takes over for the remainder of the work week, with
drier conditions at the surface and a thermal ridge building
across the area. Afternoon highs will creep up to near or just
above the century mark for Wednesday through Friday. GFS guidance
has San Angelo at 108 on Thursday and this seems a bit high
considering the green vegetation still in place, but readings
above 100 degrees is likely. Models suggest the thermal ridge
breaks down a little for next weekend so temperatures may drop
back down into the 90s by then.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 93  70  91  70 /  30  40  20  20
San Angelo 	 94  70  94  71 /  20  40  20  10
Junction 	 92  71  94  71 /  20  40  20   5
Brownwood 	 92  70  90  70 /  30  50  30  20
Sweetwater 	 93  70  91  71 /  20  30  20  20
Ozona      	 93  69  91  70 /  20  30  10   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 16, 4:29 AM CST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
529 AM CDT Sun Jun 16 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-171030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
529 AM CDT Sun Jun 16 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Severe storms will be possible this evening across most of West
Central Texas. Damaging winds will be the main threat, along with
frequent lightning. Hail and localized flooding will also be
possible with slow-moving storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms are possible Monday and Tuesday. For the
rest of the week, rain chances are low, but high temperatures
will likely reach into the 100s.

.SPOTTER INFORMATION STATEMENT...

Some spotter activation may be needed this evening, mainly across
the Big Country and Concho Valley.

In the hours before

Special weather statement, Jun 16, 11:25 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1225 PM CDT Sun Jun 16 2019

TXZ099-114-161830-
Throckmorton TX-Shackelford TX-
1225 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHACKELFORD AND
SOUTHERN THROCKMORTON COUNTIES UNTIL 130 PM CDT...

At 1225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Griffin, or 14 miles north of Albany, moving northeast at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fort Griffin around 1235 PM CDT.
  Woodson around 120 PM CDT.

Other locations impacted by this storm include Lusk, The Intersection
Of Us-183 And Us-283 and The Intersection Of Us-
283 And Ranch Road 209.

LAT...LON 3296 9895 3296 9909 3287 9910 3278 9943
      3294 9951 3323 9914 3323 9896
TIME...MOT...LOC 1725Z 233DEG 15KT 3294 9931

sn

The radar

The Dyess AFB radar (KDYX), 23 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Shackelford

When
June 16, 12:49 PM CST to 12:51 PM CST
Where
Shackelford County, 1 mi N of Albany
Measured
1.75 in hail
Reported by
Public
Coordinates
32.745, -99.300

Hail, Callahan

When
June 16, 3:11 PM CST to 3:13 PM CST
Where
Callahan County, 8 mi SW of Admiral
Measured
1 in hail
Reported by
Public
Coordinates
32.198, -99.427

Hail, Coleman

When
June 16, 4:34 PM CST to 4:36 PM CST
Where
Coleman County, 5 mi NNW of Echo
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
31.997, -99.363

Hail, Coleman

When
June 16, 4:46 PM CST to 4:48 PM CST
Where
Coleman County, 2 mi NE of Echo
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
31.951, -99.306

Hail, Irion

When
June 16, 6:36 PM CST to 6:38 PM CST
Where
Irion County, 16.61 mi NW of Mertzon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.430, -101.030

A trained spotter posted a picture of hail stones via twitter.

Hail, McCulloch

When
June 16, 7:10 PM CST to 7:12 PM CST
Where
McCulloch County, Voca
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.020, -99.180

Hail, Irion

When
June 16, 7:21 PM CST to 7:23 PM CST
Where
Irion County, 8.15 mi SSE of Mertzon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.160, -100.770

Hail, Irion

When
June 16, 7:33 PM CST to 7:35 PM CST
Where
Irion County, 12.66 mi SSE of Mertzon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.100, -100.740

Hail, Menard

When
June 16, 7:48 PM CST to 7:50 PM CST
Where
Menard County, 7.91 mi WSW of Hext
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.820, -99.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832157, 832158, 832159, 832160, 832161, 832162, 832163, 832164, 832165.